Learn something new every day
More Info... by email
Amitriptyline withdrawal is a set of symptoms that may emerge if people stop taking this tricyclic depressant abruptly, or even if a few consecutive doses of the medication are missed. Withdrawal symptoms can include severe nausea, insomnia, strong headaches, and fatigue or general tiredness. These shouldn’t be confused with return of symptoms for which the medication was prescribed, such as increased depression or anxiety, or return of attention deficit hyperactivity disorder symptoms. Sometimes, it can be hard to tell withdrawal apart from a return of symptoms, since amitriptyline may be prescribed for things like headache or insomnia.
The principal thing to know about amitriptyline withdrawal is that it does occur commonly, and this means people should never discontinue this medication by themselves unless the medical risks of taking it are higher than its benefits. In some circumstances, people may have such a powerful and dangerous reaction to the drug that they need to discontinue it immediately. In these cases, withdrawal typically lasts about two weeks, though there have been anecdotal cases where people were uncomfortable for much longer time periods. Medical professionals might treat any prolonged case by addressing its symptoms.
Frequently, discontinuing the medication is a choice rather than a necessity. Most people can avoid withdrawal by slowing tapering off the medication. Healthcare professionals may reduce doses by halves for a while to help people gradually discontinue without developing symptoms. This approach requires the participation of the patient, however, and he or she notices withdrawal beginning as dosage decreases, tapering can slow down so that the body has time to adjust to the very minimal changes in the dose.
The disadvantage of a protracted tapering off of the medication is it may make it difficult to start a new medicine with similar effects, and this might heighten symptoms of the condition for which amitriptyline had been prescribed. Sometimes, it is better to discontinue rapidly and hope that a new medication will address any withdrawal symptoms and the underlying disease. This is a decision that benefits from the participation and feedback of both prescribing medical professional and the patient. Only patients can know the degree of side effects and the interference those side effects may be creating in their daily lives.
There are other medications that have an effect similar to amitriptyline withdrawal. Several other of the tricyclic antidepressants (TCAs) are thought to cause this problem, and the serotonin-norepinephrine reuptake inhibitors (SNRIs), which are close in action and structure to the tricyclics, appear to create withdrawal symptoms. This is noted with drugs like desvenlafaxine and venlafaxine, which, like amitriptyline, prevent serotonin and norepinephrine reuptake. Tapered discontinuation is advisable for all SNRIs and many TCAs.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!